Indiana, 2016Flash Flooding and Heavy Rain in Indiana, February 2, 2016
February 2, 2016 · NWS LMK · 4 events in 2 counties and zones
A very potent storm system approached the lower Ohio Valley during the evening hours on February 2nd. A line of showers and thunderstorms moved into the area, bringing heavy rain and gusty winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very potent storm system approached the lower Ohio Valley during the evening hours on February 2nd. A line of showers and thunderstorms moved into the area, bringing heavy rain and gusty winds. Between 2 and 3 inches of rain quickly fell across Orange and Dubois counties, which resulted in some flash flooding on area roads.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Feb 2, 9:36 PM EST, 3 minutes earlier.
Area forecast discussion, Feb 2, 9:36 PM EST, 3 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
936 PM EST TUE FEB 2 2016
...Mesoscale Forecast Update...
Issued at 936 PM EST Tue Feb 02 2016
Let the rest of the Tornado Watch go. Environment is worked over
from first rounds of heavy rainfall, and no surface based
instability is left ahead of the front. Will still need to monitor
hydro through the overnight as surges of moderate to briefly heavy
rainfall will continue to traverse SSW to NNE over the region.
Overall axis of heavy rainfall will shift east, helping to limit
longer training potential. Overall, expect showers and storms to end
along and west of a line from Louisville to Bowling Green around 2
AM EST. Further east, the showers and storms look to exit our CWA
around 4 AM EST. Will let the Wind Advisory continue to ride as some
gusts over 40 mph may still occur in and around any thunderstorms. Ov
...Mesoscale Forecast Update...
Issued at 755 PM EST Tue Feb 02 2016
A ragged line of elevated showers and scattered thunderstorms is now
moving through central KY up through SE Indiana. These showers are
associated with a PWAT maximum around 1.4 to 1.5 inches and have
shown briefly high rainfall rates between 1 to 3 inches per hour.
Overall, these brief pockets of heavy rainfall should be short
lived, but may be intense enough to produce short-lived flash
flooding threat. Will need to continue monitoring hydro through the
late evening hours as there will be another round of showers and
storms to follow.
Latest radar/satellite/lightning data has shown some intensification
of the secondary line of storms over western KY/SW Indiana over the
past hour. This line is in a slightly better environment where a
meager axis of instability still exists, although overall is still
pretty unimpressive. Meanhile, better forcing is beginning to arrive
as the more SW to NE aligned right entrance region of the upper jet
moves into the region. Have seen evidence of an intensifying low
level jet on regional VAD wind profiles, as a result.
Given the fact that there will still be some potential for a meager
instability axis to arrive in our SW and S CWA as the evening
progresses combined with the stronger forcing arriving, can't
completely let the guard down yet. That being said, this area will
already be somewhat stabilized by the ongoing showers and storms and
will need to overcome at least some stability near the surface.
Therefore, think any damaging wind threat would be isolated and
mainly confined to our southwest and far southern CWA.
...Mesoscale Forecast Update...
Issued at 730 PM EST Tue Feb 02 2016
Large area of light to moderate rain looks like it will continue to
move eastward across the forecast area. A more prominant line of
thunderstorms is closer to the front and marching eastward across
western KY and southwest IN. There is a narrow window of instability
ahead of this line, but the chance for tornadoes getting into our
eastern forecast area looks pretty slim. Thus will be cancelling
part of the watch box with an update. The threat is still fairly
small in our southwest forecast area, especially given that PAH is
not seeing any upstream reports of severe weather. Still will allow
this line a few more hours to mature and possibly develop some
bowing segments.
Previous Update...
Issued at 530 PM EST Tue Feb 02 2016
A QLCS has formed over portions of western TN and west-central KY
early this evening, along the eastern edge of the surface-based
instability gradient. Overall thinking is that this activity will
continue to struggle as it moves northeast, as mid/upper 50s
dewpoint inflow into this system is likely not lending to any
surface-based parcels. Can't rule out some isolated warnings with
this line, but don't expect anything major from this activity.
Guidance continues to suggest storms will fill in along the cold
front across western KY and TN over the next few hours. This
process is already occurring, but thus far there are no warnings for
this activity. Given this initial QLCS moving through now, we have
some doubts as to how severe this second line will become as it
moves through. Not ready to downplay the threat too much yet, but
something we are monitoring. The flood threat has become a bit more
of a concern though, especially across south-central KY where a few
rounds of storms are possible and where the heaviest snow fell.
.SHORT TERM (Now through Wednesday Night)...
Issued at 320 PM EST Tue Feb 2 2016
...Windy This Afternoon and Evening...
...Strong to Severe Thunderstorms Possible this Evening into
Tonight...
=================================
Environment and Forecast Analysis
=================================
Late this afternoon, several lines of SW to NE moving convection
have developed along and ahead of the front. The most notable line
was over western TN and western KY with a few stronger cells
developing within that line. These lines of pre-frontal convection
make the severe scenario a bit complicated for this evening. First
of all, there is the concern that parts of atmosphere over western
KY and into west central KY/southwest IN may have destabilized
enough in a decent wind environment for some of these cells to
become strong to severe as they enter our far western forecast area
(Logan County, KY to Dubois County, IN) so will be watching these
cells in the pre-frontal convection closely over the next few hours.
These pre-frontal lines of showers and storms may also work to eat
up some of our instability, however robbing the atmosphere of fuel
for the main line of convection still set to develop this evening.
Although convection doesn't look all that impressive along the front
as of 345pm, a shortwave moving NE out of the southern Plains is
still expected to enhance convection during the late
afternoon/evening hours. The line of convection along the front
should have the best sfc moisture and decent ribbon of sfc based
instability to work with. Some of the high-res models don't look
too impressive though with convection along the front. The pre-
frontal line of convection will likely be enhanced as the shortwave
arrives also. Whatever does develop along the front should merge
with the initial pre-frontal line of convection west of I-65 and
continue east across our forecast area through the evening and
overnight hours. A good 60-70 kt LLJ will get going along and east
of I-65 parallel to the mean flow which should yield a good moderate
to heavy rainfall setup for a good portion of our forecast area.
=============
Storm Threats
=============
Damaging winds and isld tornadoes are still a threat mainly west of
I-65. These would be threats in cellular structures as well as
linear structures. As the front/convection merge with the pre-
frontal line of convection along or just west of I-65, damaging
winds will still be a threat, the tornado threat will lessen, and
flash flooding will become more of a threat. With flash flood
guidance between 1.5-2 inches east of I-65 and rainfall amounts
coming up on the latest high-res guidance to 2-3 inches in pockets,
will definitely need to watch minor flooding issues this evening and
through the overnight hours.
=========
Wind Advy
=========
Will keep the current Wind Advy in place through tonight. The
highest wind gusts (lower 40 mph range) have been observed over
south central KY this afternoon. While clouds and rain showers over
southern Indiana and north central KY have limited wind gusts so
far, still think a good wind threat of 40-45 mph exists outside of
storms.
==========
Wednesday
=========
Remaining showers should linger over east central KY Wed morning
before ending. Temps on Wed won't go much of any where lingering in
the mid 40s to mid 50s across the area.
.LONG TERM (Thursday through Tuesday)...
Issued at 245 PM EST Tue Feb 2 2016
Thursday - Saturday...
Dry conditions are expected Thursday and through the end of the week
as we remain largely under sfc high pressure and a split flow
pattern aloft. Temps will be the coldest on Thurs with highs in the
upper 30s/lower 40s and lows Thu night in the lower 20s. Temps will
moderate for Fri/Sat though with highs back in the upper 40s/lower
50s by Sat.
Sunday - Tuesday...
As a ridge axis amplifies just west of the Rockies, a deep trough
will become carved out over the Midwest for the beginning of next
week. This will lead to colder temps and a more active pattern.
With many embedded disturbances expected in the upper trough, light
rain or snow chances will be possible beginning Sun night and
continuing through Tues.
&&
.AVIATION (00Z TAF Update)...
Updated at 655 PM EST Tue Feb 2 2016
Well...a complicated set up TAFs with 2 distinct lines of shra/tsra.
The prefrontal line has fizzled along and east of I 65 as it outran
the instability axis. This has produced mainly vfr and some mvfr
cigs and vsbys.
The second line is the actual front from just west of EVV to MKL is
along the instability axis but the sun has set and the storms have
some wind but the svr threat appears to be minimal as most of the
boundary layer is still stable. This 2nd line will bring about an
hour of borderline IFR cigs and vsbys and most importantly very
heavy rain as there is a cornucopia of moisture in the atmosphere.
Gradient winds will continue to be strong before and after 2nd line,
with 12 gust 22 throughout the night and into Wednesday.
&&
.LMK Watches/Warnings/Advisories...
KY...Wind Advisory until 7 AM EST /6 AM CST/ Wednesday for KYZ023>043-
045>049-053>057-061>067-070>078-081-082.
IN...Wind Advisory until 7 AM EST /6 AM CST/ Wednesday for INZ076>079-
083-084-089>092.
&&
Mesoscale......BJS
Short Term.....AMS
Long Term......AMS
Aviation.......JDGHazardous weather outlook, Feb 2, 9:20 PM EST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LOUISVILLE KY
920 PM EST TUE FEB 2 2016
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-040230-
ORANGE-WASHINGTON-SCOTT-JEFFERSON-DUBOIS-CRAWFORD-PERRY-HARRISON-
FLOYD-CLARK-HANCOCK-BRECKINRIDGE-MEADE-OHIO-GRAYSON-HARDIN-BULLITT-
OLDHAM-TRIMBLE-HENRY-SHELBY-FRANKLIN-SPENCER-ANDERSON-WOODFORD-
FAYETTE-BOURBON-NICHOLAS-NELSON-MERCER-JESSAMINE-LARUE-MARION-BOYLE-
GARRARD-MADISON-BUTLER-EDMONSON-HART-GREEN-TAYLOR-CASEY-LINCOLN-
LOGAN-WARREN-SIMPSON-ALLEN-BARREN-MONROE-METCALFE-ADAIR-RUSSELL-
CUMBERLAND-CLINTON-
INCLUDING THE CITIES OF...PAOLI...ORLEANS...FRENCH LICK...SALEM...
SCOTTSBURG...AUSTIN...MADISON...JASPER...HUNTINGBURG...BROWNSTOWN...
MILLTOWN...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...CLARKSVILLE...LEWISPORT...HAWESVILLE...
HARDINSBURG...IRVINGTON...CLOVERPORT...BRANDENBURG...MULDRAUGH...
BEAVER DAM...HARTFORD...LEITCHFIELD...ELIZABETHTOWN...RADCLIFF...
FORT KNOX...MOUNT WASHINGTON...SHEPHERDSVILLE...HILLVIEW...BROOKS...
LOUISVILLE...LA GRANGE...BUCKNER...CRESTWOOD...PEWEE VALLEY...
BEDFORD...MILTON...EMINENCE...NEW CASTLE...PLEASUREVILLE...
CAMPBELLSBURG...SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA...
TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...
CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...
WILMORE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...BEREA...MORGANTOWN...BROWNSVILLE...
HORSE CAVE...MUNFORDVILLE...GREENSBURG...CAMPBELLSVILLE...LIBERTY...
STANFORD...RUSSELLVILLE...BOWLING GREEN...FRANKLIN...PROVIDENCE...
SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...EDMONTON...COLUMBIA...
RUSSELL SPRINGS...JAMESTOWN...BURKESVILLE...ALBANY
920 PM EST TUE FEB 2 2016 /820 PM CST TUE FEB 2 2016/
...WIND ADVISORY IN EFFECT UNTIL 7 AM EST /6 AM CST/ WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...TONIGHT.
GUSTY WINDS WILL CONTINUE OUTSIDE OF SHOWERS AND THUNDERSTORMS
THROUGH THE NIGHT. SOME WIND GUSTS OVER 40 MPH WILL STILL BE
POSSIBLE WITH INDIVIDUAL THUNDERSTORMS. ADDITIONALLY...POCKETS
OF HEAVY RAINFALL MAY LEAD TO SOME LOCALIZED HYDRO CONCERNS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT ANY STRONGER WIND GUSTS OR HEAVY
RAINFALL TO THE NATIONAL WEATHER SERVICE.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.
BJS/AMS
In the hours before
Special weather statement, Feb 2, 4:18 PM EST, 5 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
318 PM CST TUE FEB 2 2016
KYZ026-061-070>072-022245-
BUTLER-WARREN-SIMPSON-OHIO-LOGAN-
318 PM CST TUE FEB 2 2016
...STRONG TO POTENTIALLY SEVERE STORMS WILL MOVE INTO SOUTH CENTRAL
KENTUCKY...
AT 316 PM CST...A CLUSTER OF THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM COBB TO NEAR HURRICANE MILLS...AND MOVING NORTHEAST
AT 40 MPH. THESE STORMS WILL MOVE INTO THE AREA WITHIN THE NEXT HOUR
OR TWO.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS. THESE
STORMS MAY INTENSIFY AND BECOME SEVERE. A TORNADO WATCH IS IN EFFECT
UNTIL 10 PM EST.
LOCATIONS IMPACTED INCLUDE...
BOWLING GREEN...RUSSELLVILLE...MORGANTOWN...PLUM SPRINGS...
CRESTMOOR...MOUNT VICTOR...DELAFIELD...MEMPHIS JUNCTION...ANDERSON...
CASEY...LEE...AUBURN...ADAIRVILLE...LEWISBURG...WOODBURN...
ROCHESTER...WOODBURY...LICKSKILLET...COOPERSTOWN AND QUALITY.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3665 8659 3664 8706 3706 8705 3707 8694
3709 8690 3711 8689 3714 8693 3718 8692
3718 8689 3724 8691 3727 8698 3741 8662
3739 8661 3736 8649 3716 8640 3682 8635
3678 8641 3665 8641 3665 8651 3663 8656
TIME...MOT...LOC 2116Z 241DEG 35KT 3703 8777 3590 8774
ZTSpecial weather statement, Feb 2, 4:39 PM EST, 5 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
339 PM CST TUE FEB 2 2016
INZ089-KYZ023-024-026-027-022245-
PERRY-OHIO-HANCOCK-GRAYSON-BRECKINRIDGE-
339 PM CST TUE FEB 2 2016
...A LINE OF STRONG TO POTENTIALLY SEVERE STORMS WILL MOVE INTO
CENTRAL KENTUCKY...
AT 338 PM CST...A CLUSTER OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM ST. JOSEPH TO NEAR NORTONVILLE...AND MOVING NORTHEAST
AT 50 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS BUT MAY
INTENSIFY AND BECOME SEVERE. THESE STORMS ARE EXPECTED TO MOVE INTO
THE AREA WITHIN THE NEXT HOUR.
LOCATIONS IMPACTED INCLUDE...
HARTFORD...HARDINSBURG...BEAVER DAM...CANNELTON...CLOVERPORT...
FORDSVILLE...CENTERTOWN...MCHENRY...ROCKPORT...CONCORD...SANDEFUR
CROSSING...ARRINGTON CORNER...ROSINE...HEFLIN...DODD...AETNAVILLE...
PELLVILLE...WINDY HILL...UNION STAR AND MATANZAS.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3738 8709 3746 8710 3748 8713 3748 8710
3763 8695 3762 8692 3767 8682 3771 8687
3774 8682 3779 8682 3784 8685 3784 8687
3800 8643 3749 8644 3728 8698 3732 8699
3737 8704 3737 8707 3733 8711 3733 8713
TIME...MOT...LOC 2138Z 240DEG 43KT 3772 8734 3720 8738
ZTSpecial weather statement, Feb 2, 7:59 PM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
759 PM EST TUE FEB 2 2016
INZ076-083-030145-
ORANGE-DUBOIS-
759 PM EST TUE FEB 2 2016
...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN ORANGE
AND DUBOIS COUNTIES...
AT 758 PM EST...A CLUSTER OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 6 MILES WEST OF JASPER TO NEAR ROBARDS...AND MOVING
NORTHEAST AT 50 MPH.
WIND GUSTS 45 TO 50 MPH ARE POSSIBLE WITH THESE STORMS. EVANSVILLE
AIRPORT GUSTED TO 52 MPH AT 654 PM CST.
LOCATIONS IMPACTED INCLUDE...
JASPER...PAOLI...HUNTINGBURG...FERDINAND...ORLEANS...FRENCH LICK...
ORANGEVILLE...HOLLAND...WEST BADEN SPRINGS...BIRDSEYE...
MILLERSPORT...ELLSWORTH...BONDS...MENTOR...SCARLET...CELESTINE...
IRELAND...SCHNELLVILLE...NORTON AND CUZCO.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3851 8707 3850 8706 3851 8700 3849 8695
3851 8693 3850 8688 3853 8683 3853 8668
3867 8668 3869 8663 3869 8632 3840 8659
3839 8668 3830 8668 3825 8673 3825 8679
3820 8680 3820 8707
TIME...MOT...LOC 0058Z 226DEG 45KT 3840 8706 3769 8751
ZTFlash Flood, Dubois
- When
- February 2, 9:39 PM EST
- Where
- Dubois County, 0.24 mi NW of Huntingburg to 0.54 mi SW of Huntingburg
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 38.302, -86.954
A broadcast meteorologist relayed a report of flash flooding near Southridge High School and US 321.
Flash Flood, Dubois
- When
- February 2, 9:39 PM EST
- Where
- Dubois County, Birdseye to 0.8 mi ENE of Birdseye
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 38.320, -86.700
A broadcast meteorologist relayed a report of partially flooded roads in and around Birdseye.
Flash Flood, Orange
- When
- February 2, 9:45 PM EST
- Where
- Orange County, Chambersburg to 1.45 mi SSW of Chambersburg
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.520, -86.380
A law enforcement official reported that portions of Highway 150 east was flooded due to intense heavy rain.
Heavy Rain, Orange
- When
- February 2, 10:24 PM EST
- Where
- Orange County, 0.88 mi SE of Paoli
- Reported by
- Public
- Coordinates
- 38.540, -86.460
A public weather station measured 2.15 inches of rain, most of which fell within a couple hours.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, February 2 to 3, 2016$2.4 million · EF2 · 44 events
- Avalanche in Colorado, February 2, 20161 death · 1 event
- Tornadoes and Flash Flooding in Alabama, February 2 to 3, 20161 injured · EF2 · 9 events
- Tornado and Flash Flooding in Tennessee, February 2, 20161 injured · $150,000 · EF1 · 4 events
- Flash Flooding and Flooding in Tennessee, February 2 to 3, 2016$98,000 · 50 kt wind · 11 events
- Blizzard and Winter Storm in Iowa, February 2 to 3, 201633 events
- Winter Storm in Minnesota, February 2 to 3, 201625 events
- Blizzard and Winter Storm in Nebraska, February 2, 201624 events
- Blizzard and Winter Weather in Iowa, February 2 to 3, 201622 events
- Blizzard and Winter Weather in South Dakota, February 2 to 3, 201620 events
- Winter Storm in Wisconsin, February 2 to 3, 201619 events
- Flash Flood in Indiana, February 2, 2016$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 610032, 610035, 610030, 610029.